Ibuprofen Kidney Damage Symptoms
Ask U.S. doctors your own question and get educational, text answers â it’s anonymous and free!
Ask U.S. doctors your own question and get educational, text answers â it’s anonymous and free!
HealthTap doctors are based in the U.S., board certified, and available by text or video.
How Is Analgesic Nephropathy Diagnosed
Your healthcare provider will review your medical history and do a physical exam. Other tests may include:
- Blood pressure checks
- Urine toxicology screen. This test measures the amount of the pain killer in the urine.
- Urinalysis. Exam of urine for certain types of cells and chemicals, such as red and white blood cells, infection, or too much protein.
- Complete blood count. This test measures the size, number, and maturity of blood cells.
- Exam of any tissue passed in the urine
- Intravenous pyelogram. A series of X-rays of the kidney, ureters, and bladder. It uses an injection of a contrast dye. This helps find tumors, abnormalities, kidney stones, or any blockages. This test also checks blood flow to the kidney.
How Do I Know If Analgesics Have Affected My Kidneys
Your doctor can check your kidneys by doing a simple blood test called a serum creatinine level. This test measures the amount of a waste product in your blood that is normally removed by your kidneys. If your kidneys are not working as well as they should, the creatinine level will be increased in your blood. The results of the serum creatinine test can be used to estimate your glomerular filtration rate . Your GFR number tells your doctor how much kidney function you have.
A urine test for the presence of protein may also be done. Persistent protein in the urine may be an early indication of kidney damage.
Recommended Reading: Seltzer Water And Kidney Stones
What Form Does This Medication Come In
Each brown, sugar-coated tablet/caplet contains 200 mg of ibuprofen. Nonmedicinal ingredients: acetylated monoglyceride, beeswax, corn starch, croscarmellose sodium, ethoxyethanol, iron oxides, lecithin, microcrystalline cellulose, parabens, pharmaceutical glaze, pharmaceutical shellac, povidone, pregelatinized starch, propylene glycol, silicon dioxide, simethicone, sodium benzoate, sodium lauryl sulfate, stearic acid, sucrose, and titanium dioxide.
Each green, transparent, gelatin capsule contains 200 mg of ibuprofen. Nonmedicinal ingredients: FD& C Green No. 3, gelatin, polyethylene glycol, potassium hydroxide, purified water, sorbitan, sorbitol, and titanium dioxide.
Each beige-brown, gelatin-coated gel caplet, contains 200 mg of ibuprofen. Nonmedicinal ingredients: corn starch, croscarmellose sodium, FD& C Red No. 40, FD& C Yellow No. 6, gelatin, glycerin, hypromellose, iron oxides, medium chain triglycerides, pharmaceutical ink, pregelatinized starch, propyl gallate, silicon dioxide, sodium lauryl sulfate, stearic acid, titanium dioxide, and triacetin.
Extra Strength Caplets
Each brown film-coated caplet contains 400 mg of ibuprofen. Nonmedicinal ingredients: cornstarch, croscarmellose sodium, hydroxypropyl methylcellulose, iron oxides, lecithin, pharmaceutical shellac, polyethylene glycol, pregelatinized starch, propylene glycol, silicon dioxide, simethicone, sodium lauryl sulfate, stearic acid, talc, and titanium dioxide.
What Side Effects Are Possible With This Medication
Many medications can cause side effects. A side effect is an unwanted response to a medication when it is taken in normal doses. Side effects can be mild or severe, temporary or permanent.
The side effects listed below are not experienced by everyone who takes this medication. If you are concerned about side effects, discuss the risks and benefits of this medication with your doctor.
The following side effects have been reported by at least 1% of people taking this medication. Many of these side effects can be managed, and some may go away on their own over time.
Contact your doctor if you experience these side effects and they are severe or bothersome. Your pharmacist may be able to advise you on managing side effects.
- abdominal or stomach cramps, pain, or discomfort
- trouble sleeping
Although most of the side effects listed below don’t happen very often, they could lead to serious problems if you do not seek medical attention.
Check with your doctor as soon as possible if any of the following side effects occur:
- asthma symptoms
- blurred vision or vision changes
- hearing problems
- itching or hives
- sensitivity to sunlight
- signs of clotting problems
- signs of liver problems
- skin rash
- symptoms of urinary tract problems
- swelling of feet or lower legs
Stop taking the medication and seek immediate medical attention if any of the following occur:
- signs of bleeding in the stomach
- signs of a heart attack
- signs of stroke
- symptoms of an allergic reaction
Recommended Reading: Mayo Clinic Kidney
Risks For Distance Runners
Acute kidney injury is common in these athletes due to the high rates of dehydration that cause reduced blood flow and rhabdomyolsis a breakdown of muscle tissue that leads to the release of muscle fiber contents into the blood, which is harmful to the kidney and often causes kidney damage, Lipman said. In fact, acute kidney injury has been recorded in 34 to 85 percent of all ultramarathoners, the study said.
This study shows that adding ibuprofen into this mix further increases the danger of kidney damage, Lipman said.
If something hurts, these athletes might want to consider taking acetaminophen instead.
Studies show that for most people, this acute kidney injury is usually resolved within a day or two after the race, he said. However, numbers of runners have ended up being hospitalized from renal failure.
Two years ago, an athlete participating in the Boulder Ironman triathlon died three days later due to kidney failure caused by dehydration and rhabdomyolysis associated with excessive exercise. He was 40 years old.
We hypothesized that we were going to say ibuprofen is safe, said Lipman, an endurance runner himself who regularly used the pain reliever during races. We thought wed be able to say Go forth and run and have no pain.
Researchers at the University of Colorado, Harvard University and Washington University in St. Louis, also contributed to the study.
Pain Reliever Linked To Kidney Injury In Endurance Runners
The common practice of taking ibuprofen for pain relief while competing in ultramarathons causes an increased risk of acute kidney injury, a Stanford study says.
Grant Lipman and his colleagues found that runners who took ibuprofen during ultramarathons doubled their risk for kidney injury.Paul Sakuma
People who take the painkiller ibuprofen while running very long distances double their risk of acute kidney injury, according to a study by researchers at the Stanford University School of Medicine and several other institutions.
As many as 75 percent of ultramarathoners use the nonsteroidal anti-inflammatory drug, or NSAID, in this fashion, according to Grant Lipman, MD, clinical associate professor of emergency medicine at Stanford and director of Stanford Wilderness Medicine. And while most cases of acute kidney injury appear to resolve spontaneously, the condition has the potential to progress to renal failure, he said.
Lipman is lead author of the study, which was published online July 5 in Emergency Medical Journal. Brian Krabak, MD, a sports and rehabilitation medicine specialist at the University of Washington-Seattle, is the senior author.
You May Like: Can You Have 4 Kidneys
What Is The Connection Between Ibuprofen And Kidney Disease
The connection between ibuprofen and kidney damage might appear suddenly or after long-term use, depending on several risk factors. People with kidney disease might suffer acute kidney failure when using this nonsteroidal, anti-inflammatory drug . The link between ibuprofen and kidney disease might also be diagnosed as analgesic nephropathy, a condition that might occur with long-term use of ibuprofen or other NSAID medication. Acute conditions might be reversible with dialysis, although nephropathy could cause permanent damage.
Ibuprofen is sold over the counter and used to relieve pain. It works by disrupting the bodys production of the hormone prostaglandin. The drug might be purchased under several brand names or in its generic form to treat arthritis, severe toothache pain, fever, headache, and other disorders.
Researchers found a connection between ibuprofen and kidney disease after experiments using patients with kidney disorders. One study reported acute kidney failure within a few days in three of 12 female study participants given high doses of the drug. When scientists repeated the test with recommended dosages, kidneys failed in two of the three women. The remaining nine women suffered varying degrees of kidney dysfunction at high doses, but all participants recovered once they stopped taking the medication.
Are There Any Other Precautions Or Warnings For This Medication
Before you begin using a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should use this medication.
Read Also: What Is The Functional Unit Of The Kidneys
Ronald Silverstein In Tampa Fl
Dr Marques first treated me when I was having a cardiac arrest. He explained to my family what was happening, what had to happen and what the results could be. He treated me by placing a tent to open up an artery. After four days in the hospital, I started office visits, twice a year, and this all happened well over ten years ago. I follow his medical advise and I havent felt better than I do now. He knows his stuff.
Is Tylenol Or Ibuprofen Worse For Your Kidneys
Unlike Ibuprofen and other NSAIDs, the active ingredient in Tylenol does not cause damage to the kidneys. In fact, the National KidneyFoundation recommends acetaminophen as the pain reliever of choice for occasional use in patients who have underlying kidney disease.
Although NSAIDs are more likely to cause kidney issues, Ibuprofen can still be used as long as it is not taken in excess. Unless otherwise directed by your physician, you should be just fine using Ibuprofen for occasional pain relief.
You May Like: Whats Kidney
What Are The Complications Of Analgesic Nephropathy
Some cases of acute kidney failure have been linked to the use of painkillers, including aspirin, ibuprofen, and naproxen. Many of these people had risk factors, such as:
- Chronic kidney conditions
- Recent binge-drinking alcohol
Talk with your healthcare provider for more information about diagnosis and treatment of analgesic nephropathy and kidney failure.
Your Stomach Will Start To Hurt If You Take Ibuprofen Every Day
If you take ibuprofen every day, you just might find yourself doubled over with a tummy-ache.
One of the most common side effects that come from taking ibuprofen every day is stomach pain. And if you’re taking the pills daily on an empty stomach, you better believe your body won’t be thanking you for that. As noted by Everyday Health, as many as 50 percent of people who have tried ibuprofen for their aches and pains are unable to rely on the medication due to the abdominal pain, diarrhea, and other tummy troubles it causes them. So, if you’ve been popping ibuprofen like candy for a while, you might want to rethink that decision moving forward.
According to the Advil website, the NSAID can also cause “severe stomach bleeding,” which would call for a trip to the emergency room. Of course, if you’ve noticed slight discomfort after taking ibuprofen without food, it might help to eat a little something with the medication. However, if ibuprofen causes stomach pain even when taken with food, you should probably talk to your doctor about alternative medications, or scientifically proven natural remedies.
Read Also: Can Soda Pop Cause Kidney Stones
If You Take Ibuprofen Every Day You Might Develop An Ulcer
Ibuprofen is taken to relieve pain. However, when taken in excess, the NSAID could actually cause even more pain.
If you’ve ever had an ulcer, then you know just how painful they can be. According to Healthline, ulcers are caused by a reduction in the mucus in your stomach. When that mucus is gone, however, acids start to destroy your stomach lining, which often results in a painful ulcer. And unfortunately, taking ibuprofen daily for too long can actually lead to stomach ulcers, or ulcers that develop in your bowel system. In many cases, these types of ulcers might even lead to an emergency room visit.
“People think that if a medicine is available over-the-counter, it has no risks,” Doctor Byron Cryer, a spokesman for the American Gastroenterological Association told WebMD. He continued, explaining, “But about a third of all ulcers are caused by aspirin and other painkillers.” Added Dr. Cryer, “More than half of all bleeding ulcers are caused by these drugs.” In other words, if you want to avoid a painful ulcer, steer clear of unnecessary ibuprofen.
Side Effects Of Gel Mousse And Spray
You’re less likely to have side effects when you apply ibuprofen to your skin than with tablets, capsules and syrup because less gets into your body. However, you may still get the same side effects, especially if you use a lot on a large area of skin.
Applying ibuprofen to your skin can also cause your skin to become more sensitive than normal to sunlight.
These are not all the side effects of ibuprofen gel, mousse and spray. For a full list see the leaflet inside your medicines packet.
Don’t Miss: Aleve Kidney Side Effects
How Should I Use This Medication
The recommended adult dose of ibuprofen is 200 mg to 400 mg every 6 to 8 hours as required. Extended-release tablets should be taken as 1 tablet every 12 hours. The maximum daily dose is 1,200 mg. Ibuprofen available without a prescription should not be taken for more than 3 consecutive days for a fever or 5 consecutive days for pain unless advised by your doctor. The lowest dose for the shortest period of time should be used to reduce the risk of side effects.
The dose of ibuprofen for children is based on body weight and age. It should be given every 6 to 8 hours. Ask your doctor or pharmacist for specific dosing information. Use an oral syringe to measure each dose of the liquid, as it gives a more accurate measurement than household teaspoons.
Take ibuprofen with food or milk to minimize side effects such as heartburn and stomach upset. The suspension form should be shaken well before using.
Many things can affect the dose of a medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor has recommended a dose different from the ones listed here, do not change the way that you are taking the medication without consulting your doctor.
Store this medication at room temperature, protect it from heat and moisture, and keep it out of the reach of children.
Do not dispose of medications in wastewater or in household garbage. Ask your pharmacist how to dispose of medications that are no longer needed or have expired.
Stomach And Digestion Toxicity
One of the most common side effects of ibuprofen when a person takes it at recommended dosages is heartburn. When ibuprofen blocks the COX-1 receptors in the stomach, it can disrupt its protective layer.
People who take too much ibuprofen may experience side effects that range from stomach pain to severe bleeding in the digestive tract. The latter can occur within a few hours of an overdose.
You May Like: What Is The Functional Unit Of The Kidneys
Who Should Not Take This Medication
Do not use this medication if you:
- are allergic to ibuprofen or any ingredients of this medication
- are allergic to other NSAIDs
- are currently taking other NSAIDs
- are pregnant
- are dehydrated due to vomiting, diarrhea, or lack of fluid intake
- have an active peptic ulcer, a history of recurring ulcers, or an active inflammatory disease of the digestive system
- have nasal polyps, or have had asthma, an allergic reaction or allergic-type reaction to ASA or any other NSAIDs
- have severely reduced kidney function or kidney disease
- have severely reduced liver function or liver disease
- have high levels of potassium in the blood
- have systemic lupus erythematosus
- have inflammatory bowel disease
- are having heart surgery in the near future or have recently had heart surgery
Do not give this medication to children who have kidney disease or have suffered significant fluid loss.
I’m A Doctor And Warn You Know This Before Taking Ibuprofen
Ibuprofen first became available over the counter in 1984, and it’s developed a reputation as aspirin’s gentler, safer younger sibling. That said, like most medications, ibuprofen can have side effects. “Ibuprofen is a nonsteroidal anti-inflammatory medication that is used for both pain control and fever control,” says Kenneth Perry, MD, an emergency medicine physician in Charleston, South Carolina. “Although if taken appropriately ibuprofen is safe, chronic use can cause some long-standing health issues.” Read on to see what taking ibuprofen every day can do to your body, and to ensure your health and the health of others, don’t miss these Sure Signs You Have “Long” COVID and May Not Even Know It.
Don’t Miss: Is Pineapple Good For Kidney Stones
Ibuprofen May Increase Risk For Heart Attack Or Stroke
“NSAIDs such as ibuprofen have a black box warning that use may cause an increased risk of serious cardiovascular thrombotic events such as heart attacks and strokes,” says Leann Poston, MD. “Users should use the lowest dose necessary to relieve their pain, stop taking NSAIDs as soon as possible, and consult your healthcare provider if you need them longer than a week.”
Are Nsaids Safe To Take If You Have Kidney Disease
NSAIDs are usually safe for occasional use when taken as directed. However, if your doctor has told you that you have low kidney function, NSAIDs might not be right for you. These medications should only be used under a doctor’s care by patients with kidney disease. Also, they might not be the best choice for people with heart disease, high blood pressure or liver disease. Some of these drugs affect blood pressure control. High doses over a long period of time can also lead to chronic kidney disease and even progress to kidney failure.
For people without kidney disease, the recommended dose of aspirin can be safe if you read the label and follow the directions. When taken as directed, regular use of aspirin does not seem to increase the risk of kidney disease in people who have normal kidney function. However, taking doses that are too large may temporarily and possibly permanently reduce kidney function. In people with kidney disease, aspirin may increase the tendency to bleed.
You May Like: Coke And Asparagus Remedy For Kidney Stones